The Regina Police Service is warning the public about the effects of consuming illicit drugs, in the wake of three apparent drug overdose deaths in our city in past 24 hours and 12 suspected overdose deaths since July 1, 2023. The suspected overdose deaths are occurring across the city, with approximately half noted in the inner city areas. The vast majority of victims are males in the 30-40 age range.
There have been several incidents reported in which multiple doses of Naloxone (Narcan) have been required to counteract the effects of overdose and save a life.
Suspected Overdose Deaths in 2023:
July 1 – July 19, 2023: 12 suspected overdose deaths
January 1 – July 19, 2023: 84 suspected overdose deaths (compared to 71 in the same timeframe last year)
Our officers work hard to take illicit drugs off the streets. Success in our drug trafficking investigations, on its own, is not enough to eliminate drug use, addiction and overdoses. It takes all of us to create community safety and well-being.
How can you help?
• Learn the signs of a possible drug overdose. These are:
o Difficulty walking/talking/staying awake
o Blue lips or nails
o Very small pupils
o Cold and clammy skin
o Dizziness and confusion
o Extreme drowsiness
o Choking, gurgling or snoring sounds
o Slow, weak or no breathing
o Inability to wake up, even when shaken or shouted at.
• Carry and know how to use Naloxone (Narcan). Learn more about where to get free kits here.
• Create a safety plan to reduce harm. Do not use alone and seek out harm reduction services in the community.
• Know the Good Samaritan Drug Overdose Act. This act protects those experiencing a drug overdose or anyone present during an overdose from charges for possession of a controlled substance when they call 9-1-1 for help. More information about the Good Samaritan Drug Overdose act is available here.